A 42-Year-Old Man With Seizures

Alfredo Musumeci, MD, PhD; Michele Alzetta, MD

Disclosures

March 13, 2017

Physical Examination and Workup

Upon physical examination, the patient is lethargic, and his Glasgow Coma Scale score is 6 (eye opening response, 1; verbal response, 1; motor response, 4). His pupils are normal in size and bilaterally reactive to light. He has a temperature of 96.8°F (36.5°C), a blood pressure of 90/54 mm Hg, and a pulse rate of 86 beats/min. His respiratory rate is 18 breaths/min, and he has an oxygen saturation of 98% while breathing room air.

Figure 1.

Figure 2.

Upon auscultation, the lung fields are clear bilaterally, and normal heart sounds are heard. His peripheral pulses are palpable; however, bilateral lower extremity pitting edema is present. The abdomen is distended, tense, and with ascites. His sclerae are noted to be icteric.

Laboratory tests are ordered, with pertinent findings that include a hemoglobin level of 11.1 g/dL (111 g/L) and a platelet count of 24 × 103/μL (24 × 109/L).

A chemistry panel reveals the following:

  • Sodium level: 134 mEq/L (134 mmol/L)

  • Potassium level: 3.2 mEq/L (3.2 mmol/L)

  • Creatinine level: 0.6 mg/dL (53.04 µmol/L)

  • Glucose level: 148 mg/dL (8.21 mmol/L)

  • Bilirubin level: 4.7 mg/dL (80.37 µmol/L)

  • Magnesium level: 1.3 mg/dL (0.53 mmol/L; reference range, 1.5-2.5 mg/dL)

  • Ammonium level: 153.3 µg/dL (90 μmol/L; reference range, 11-79 µg/dL)

  • Ionized calcium level: 3.96 mg/dL (0.99 mmol/L; reference range 4.6-5.6 mg/dL)

His troponin level is 0.07 ng/mL (0.07 μg/L; reference value is <0.12 ng/mL). Serum alcohol testing results are negative, and a urine toxicology screen is negative for cannabinoids, cocaine, and opiates (note that methadone usage may not cause a positive opiate result). A CT scan of the brain is negative for acute abnormalities.

The patient is initially thought to have had a seizure and is cautiously given benzodiazepines to prevent a recurrence.

An electrocardiogram (ECG) is then performed (Figure 1). Soon afterwards, an abnormal tracing is seen on the cardiac monitor (Figure 2), and the patient becomes pulseless and apneic and requires cardiopulmonary resuscitation.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....